Illinois, 2023Damaging Winds in Illinois, May 8, 2023
May 8, 2023 · NWS PAH · 2 events in 2 counties and zones
An organized line of severe thunderstorms clipped the southern tip of Illinois during the evening. The line of storms crossed the Mississippi River from southeast Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An organized line of severe thunderstorms clipped the southern tip of Illinois during the evening. The line of storms crossed the Mississippi River from southeast Missouri. The northern extent of the damaging winds affected two Ohio River counties, including the cities of Cairo and Mounds. Tree and power line damage were the main impacts. Storms initiated over western Missouri late in the afternoon and gradually evolved into a line that moved eastward along a frontal corridor across southern Missouri into southern Illinois. Given adequate westerly wind flow through a deep layer, the storms organized into a squall line with considerable damaging wind potential.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 8, 7:27 PM CST, 2 hours 17 minutes earlier.
Area forecast discussion, May 8, 7:27 PM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
827 PM CDT Mon May 8 2023
.UPDATE...
Issued at 827 PM CDT Mon May 8 2023
Surface front is making a more pronounced push to the south, which
has allowed us to clear parts of southern IL and SWIN from the
watch. It has however increased convergence along the front which
has led to an uptick in coverage and intensity of storms over
southcentral MO. This activity has 2000-2500 J/kg of MLCAPE to
work with still as the boundary layer slowly cools with deep layer
shear about 40 kts, so a severe weather threat will likely persist
for a while as the activity moves to the south and southeast.
The lone supercell moving into Hopkins County has a reasonably
favorable shear environment per HPX/VWX VWP profiles and a SigTor
of 1-2 which is a little better than anticipated. Reflectivity and
velocity trends though haven't shown a deepening or organizing
meso that gives us an immediate concern for any tornado potential.
UPDATE Issued at 639 PM CDT Mon May 8 2023
Updated Aviation discussion for the 00z TAF issuance.
&&
.SHORT TERM...(Tonight through Wednesday night)
Issued at 230 PM CDT Mon May 8 2023
Tonight...Ongoing convection this evening will gradually wane in
coverage by late tonight as instability wanes and a surface cold
front approaches. The entire forecast area should be dry by 09z
Tuesday. Low temperatures tonight will fall into the upper 50s to
lower 60s under lingering debris clouds. Winds will become
northeast behind the front early Tuesday morning.
Tuesday and Tuesday night...The frontal boundary will be just
south of the forecast area on Tuesday. This may trigger an
isolated shower or thundershower Tuesday afternoon across the
Ozark Foothills or Bootheel region of southeast Missouri. Less
humid air will filter into the region behind the front, with dew
point values falling into the 50s. High temperatures Tuesday will
still be warm, reaching the upper 70s to lower 80s. Tuesday night
will be pleasant and cool, with low temperatures falling into the
lower to middle 50s.
Wednesday and Wednesday night...Wednesday will be a near repeat
of Tuesday, with a small afternoon shower or thundershower chance
across the Ozark Foothills. High temperatures will again reach the
upper 70s to lower 80s. Dry low humidity air will continue to
filter into the region, with forecast dew point values Wednesday
in the lower to middle 50s. Low temperatures Wednesday night will
dip into the upper 50s to lower 60s.
.LONG TERM...(Thursday through Monday)
Issued at 230 PM CDT Mon May 8 2023
For the extended portion of the forecast, a warm and unsettled
weather pattern looks to return to the region. The aforementioned
warm front stalled to our south will lift northward as a warm
front Thursday. This will bring a return of warm and muggy
conditions, with high temperatures in the lower to middle 80s and
low temperatures in the lower to middle 60s each night. A daily
chance of diurnally-driven convection is forecast each day.
Convection looks to mainly scattered at most in coverage each day,
so no day looks to be a complete washout. The lack of strong
dynamics will preclude an organized severe risk at this time,
though plentiful amount of lightning and locally heavy rain will
be a risk each afternoon.
&&
.AVIATION...
Issued at 639 PM CDT Mon May 8 2023
For the 00z TAFs, opted to dial back convective impacts for this
evening based on radar trends and latest model guidance. Have
maintained a few hours of VCTS or VCSH at CGI, PAH, and OWB
through 04-06z. Winds will become NW and eventually NE overnight
into Tuesday morning behind the passaged of a cold front. A few
hours of MVFR cigs appear likely in the 10-16z period before
improvement in the afternoon.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...JGG
SHORT TERM...DWS
LONG TERM...DWS
AVIATION...DWS
Hazardous weather outlook, May 8, 1:43 PM CST, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Paducah KY
243 PM CDT Mon May 8 2023
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-091945-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White-
Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-
Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick-
Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston-
Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-
Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO-
Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-
Scott-Mississippi-New Madrid-
243 PM CDT Mon May 8 2023 /343 PM EDT Mon May 8 2023/
This Hazardous Weather Outlook is for southern Illinois, southwest
Indiana, western Kentucky and southeast Missouri.
.DAY ONE...This afternoon and tonight.
Scattered to numerous thunderstorms will develop late this afternoon
into this evening. Some of the storms could be strong to severe,
capable of producing very large hail, damaging winds, and possibly a
tornado. The activity will progress southward through the
evening, and should be largely south of the Missouri-Arkansas and
Kentucky-Tennessee state lines by early Tuesday morning.
Thunderstorms will also produce lightning and torrential rain, which
may result in isolated flash flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Daily thunderstorms are forecast Thursday through the weekend, with
best chances each afternoon and evening, during the peak heating
hours. Locally heavy rain and lightning will be the primary storm
hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed, particularly from late
this afternoon into the evening.
DWS
In the hours before
Special weather statement, May 8, 5:59 PM CST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Paducah KY
659 PM CDT Mon May 8 2023
ILZ087-INZ085-KYZ014-015-018-090030-
Gallatin IL-Posey IN-Henderson KY-Webster KY-Union KY-
659 PM CDT Mon May 8 2023
...A strong thunderstorm will impact portions of east central
Gallatin, south central Posey, southwestern Henderson, Union and
northeastern Webster Counties through 730 PM CDT...
At 659 PM CDT, Doppler radar was tracking a strong thunderstorm over
Breckinridge Center, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Corydon around 715 PM CDT.
Other locations in the path of this storm include Sebree and Robards.
This includes Interstate 69 in Kentucky between Mile Markers 132 and
148.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southern Illinois...southwestern Indiana...and northwestern Kentucky.
&&
LAT...LON 3762 8812 3784 8804 3779 8749 3765 8748
3765 8750 3762 8750 3761 8748 3752 8748
TIME...MOT...LOC 2359Z 274DEG 23KT 3769 8784
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DWLocal storm report, May 8, 8:03 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
903 PM CDT MON MAY 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 2 SSE MADISONVILLE 37.31N 87.50W
05/08/2023 U0.75 INCH HOPKINS KY PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&
JGGLocal storm report, May 8, 8:10 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
910 PM CDT MON MAY 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL 4 SW GRAVELTON 37.26N 90.30W
05/08/2023 E1.00 INCH WAYNE MO BROADCAST MEDIA
QUARTER SIZED HAIL COVERING THE GROUND IN
CASCADE.
&&
JGGLocal storm report, May 8, 8:35 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
935 PM CDT MON MAY 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL 7 SW GLENALLEN 37.25N 90.13W
05/08/2023 E1.00 INCH BOLLINGER MO BROADCAST MEDIA
REPORTED AT ARROWHEAD CAMPGROUND.
&&
JGGLocal storm report, May 8, 8:46 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
946 PM CDT MON MAY 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND DMG 1 NW GREENVILLE 37.13N 90.45W
05/08/2023 WAYNE MO LAW ENFORCEMENT
S.O. REPORTS TREES DOWN COUNTYWIDE.
&&
JGGThunderstorm Wind, Alexander
- When
- May 8, 9:44 PM CST to 9:56 PM CST
- Where
- Alexander County, Tamms to Cairo
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.230, -89.270
Numerous trees and power lines were down across the county.
Thunderstorm Wind, Pulaski
- When
- May 8, 10:05 PM CST
- Where
- Pulaski County, Pulaski to Mounds
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 37.220, -89.200
Several trees were down between Pulaski and Mounds. A semi trailer was blown over.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, May 8, 20231 death · 1 injured · $300 · 1.25 in hail · 6 events
- Hail and Damaging Winds in Missouri, May 8 to 9, 2023$3.5 million · 2.75 in hail · 47 events
- Hail and Damaging Winds in Missouri, May 8, 2023$138,000 · 1 in hail · 14 events
- Flood and Hail in Kentucky, May 8, 2023$121,000 · 1.25 in hail · 10 events
- Hail and Damaging Winds in Arkansas, May 8, 2023$50,000 · 1 in hail · 4 events
- Hail in Minnesota, May 8, 2023$19,000 · 1 in hail · 1 event
- Lightning Strike in Indiana, May 8, 20231 injured · 1 event
- Flood in Oregon, May 8, 2023$14,000 · 1 event
- Flash Flood and Hail in Texas, May 8, 20231.75 in hail · 8 events
- Hail and Damaging Wind in Missouri, May 8, 20232.5 in hail · 8 events
- Hail in Texas, May 8, 20232 in hail · 5 events
- Hail in Wisconsin, May 8, 20231.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088077, 1088078.